Ask a doctor

Restylane Done and They Did Not Reverse. Complications?

Had Restylane for my nasolabia went back immediately asked for it to be reversed they said it didn't need to be. On the 6th day I finally went to a dermatologist, it got it into my blood vessel and that was why I had blood blisters, blisters, discoloration and pain. They weren't sure if I should have it reversed since I am allergic to mosquitoes. They have me doing a routine of putting Nitroglycerin ointment on the area for 5 minutes, and then warm soaks for 5 minutes On predisone and aspirin.

Doctor Answers (7)

This sounds like an ischemic complication from your filler service.

+2

"Mosquito" has no bearing on the use of hyaluronidase enzyme.  The hyaluronidase source depends on the manufacture.  Some product is derived from sheep and other is human product produced by genetic engineering.  There is no evidence that nitropaste actually makes a difference.  However, investigators using doppler ultrasound have shown that intravascular injection into the affected artery can immediately open up the circulation.  I personally do not believe that intravascular enzyme is standard of care in these circumstances but it is potentially helpful.  Even now, flooding the area with enzyme might be beneficial.  What I can tell you is that these areas often heal very nicely.  You indicate that you "finally went to a dermatologist."  Does that mean you got treatment at a nurse run medispa?  Please be careful out there.  


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Reversal options for Restylane

+2

Sorry for your troubles. The only time you can't use vitrase/hyaluronidase is if you are allergic to a very specific part of bee stings - not all bees, but it's a specific component only. Not mosquitoes. In all honesty, worrying about an allergy, you could have a very small amount of the solution injected somewhere inconspicuous, like behind your ear. You can tell right away if you'd be allergic to it. If not, have it done because it's the fastest and best way to remove hyaluronic acid filler, especially when it's causing blockage. Additionally, might sound strange, but getting on a dose of Viagra helps. Viagra brings blood flow to areas that aren't getting it, so it can help when you have a blockage from a filler.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Complications from Restylane injections

+1

You should be following up with that provider every day to ensure you are improving. If they are having you follow a specific protocol, do, but be in touch to manage the post-care and be vigilant about watching for signs of further complication to the area.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 140 reviews

You might also like...

Restylane Done and They Did Not Reverse. Complications?

+1

The allergy in question with regard to hyaluronidase is for bees, not mosquitoes, and it's not clear how precise that is anyway.  But you need to make sure you don't have a viral activation (Herpes) as a result of the trauma of the injection, and the blood blisters and discoloration are worrisome.  I'd suggest another consult or two with board certified doctors near you.

Good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 150 reviews

Discoloration after filler injection

+1

You probably had the Restylane injected into one of the branches of the angular artery, or the artery itself, and it blocked the blood flow to the tissues.  At this point, any damage that is there is done, and it will be of no use to try to inject hyaluronidase to dissolve filler.  The most important things you are doing right now are probably warm soaks and aspirin as these will at least prevent sludging in the microcirculation of the skin and prevent further clotting and tissue damage.  I'm not sure the nitropaste is adding anything, and the prednisone will help decrease inflammation and swelling, so probably not a bad idea for a brief course.  Keep the area lubricated with bacitracin or some other similar topical antibiotic ointment to prevent drying of exposed tissue surfaces, and just allow everything to heal.  Typically this will take a couple of weeks, and then you may still have some discoloration for a few months as blood vessel function destabilizes.  In the future I would suggest consulting with someone skilled in the use of microcannula injection techniques to help prevent intravascular injection like this.  Good luck.

Joseph L. Grzeskiewicz, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 14 reviews

Injectable Complication

+1

This is crazy. It sounds like you had a component of necrosis, the most serious of all the injectable complications. The initial treatment involves removal of the product with hyaluronidase. Mosquito allergy has nothing to do with this enzyme (it would be like saying that you can't be around dogs because you are allergic to cats) and would likely be much more effective than nitroglycerine ointment. It is pretty late in the game at this point, but I think Hyaluronidase would make lot of sense.

Michael R. Menachof, MD, FACS
Denver Facial Plastic Surgeon
4.5 out of 5 stars 11 reviews

Pain post restylene

+1

It sounds like they may have injected a vessel and you got soem bruising and maybe a little infection or slough.It could also be due to an ou break of fever blisters or a sup[erficial infection.This should resolve with time.t

Robert Brueck, MD
Fort Myers Plastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.